Giving meds in J-tube instead of G-tube

  1. What happens if nurses give meds thru the J-tube port instead of the G-tube port? We have a new Grad whom we think may be giving meds thru the J-tube instead of the G-tube port.
    •  
  2. 9 Comments

  3. by   jamisaurus
    They will go into the jejunum and get absorbed faster? Are they crushed and diluted according to policy? Is tube feed infusing, and into which port? More info needed. All meds eventually get to the jejunum, it's the anatomy of the digestive tract--he/she is just bypassing stomach.

    What type of unit do you work on?
  4. by   kskarzin91
    It can affect absorption and it will also clog the j port. If you are using a combi tube, the j tube is a lot smaller than the gastric tube and meds that are crushed or thick like lactulose will clog them.
  5. by   kskarzin91
    Speculation really doesn't amount to much. why not ask her to demonstrate how she performs this skill and if she is in fact doing it wrong educate her. She may not know it is wrong and is assuming the meds go in the same port as feedings like a regular plain and simple g tube. Novice mistake but nothing terribly serious.
  6. by   LoveMyBugs
    Depends on the med. If she is giving a PPI then not going to do much good in the j-tube.
    I have worked with kids with G/J tubes and the MD wrote for specific meds to be given through each tube. Some meds won't get absorbed as well through the J-tube.
  7. by   Blackcat99
    Thanks to all for your comments. I work at a nursing home. The medication ports on G-tubes are smaller and won't fit unto a regular G-tube syringe. At my job, they are always running out of supplies and it can be hard to find the "little syringes" that fit into the med port.
    I think they are just concerned about the J-tubes getting plugged up.
  8. by   KelRN215
    Meds CAN be given through a J-tube, I've seen it many times with kids whose G-tubes are to drainage 24/7. Some have G/J tubes with G for meds and J for feeds while others have G/J tubes where the J is used for everything and the G is used for drainage only.

    That said, it sounds like in this patient, the meds are supposed to be given through the G. What makes you think that the new nurse is doing it incorrectly?

    Med ports are always smaller and cath tip syringes won't fit onto them...however, you can easily administer meds through the main port on the G with a cath tip syringe.
  9. by   caliotter3
    My research showed that both are acceptable for most meds and that doctors or pharmacists will specify the port when it makes a difference to them. I had a patient that got a ton of meds, mom indicated which went through which port. I don't recall if that was her preference or if the doctor originally ordered it that way. Another couple of cases, one med was given through the j port, don't remember the med or the exact reason why.
  10. by   torresmaria85
    Although this post is old it appears to have numerous views, therefore potentially worth commenting...
    It does matter which port meds are infused through. The stomach is a much more acidic environment and the intestine has a more alkaline environment. This means that delayed release meds (meds that are typically activated in more alkaline environments) may be activated sooner, not have as long of an effect, or may even get a "bolus" of that medication if given via J-tube.
    Just to correct, PPI's such as nexium and Prilosec have to be absorbed to work so it doesn't matter if they go through the J-tube. They are broken down and absorbed via the small intestine anyway... On the other hand, H2 antagonists such as Zantac, and antacids such as tums work directly in the stomach and therefore would have no effect if given via J-tube.

    I've been a nurse 8years and am finishing pharmacy school in 8 months, so hope that helps validate this information.
  11. by   torresmaria85
    PPI would be fine going through the J port because it is normally absorbed in the small intestine and actually has to be absorbed and get into the blood stream to have effects on the proton pump in the stomach. Antacids (tums) and H2 antagonists (ranitidine, cimetidine, etc) have to be in the stomach to decrease the acidity and therefore have to go through the G (gastric ) port.

close